Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Can I take amitriptyline for headache in the morning while on amlodipine for blood pressure?

User rating for this question
Answered by

Practicing since : 2008
Answered : 1197 Questions
hello, I am taking 10mg of Amitriptyline before bed for my headache which it has been with me for almos 3 months. This is my 9th day of taking it, I also take amlodipine for blood pressure. I feel some improvement but I am not "normal" yet. 1. can I take it in the morning instead of night? 2. could I add another 5 MG dayly to see if I improve faster? is there another medication that I should add to recover much faster. I am plannig to see my doctor or another doctor soon. I have already had MRI and CAT scan and negative both.
Posted Sun, 26 Jan 2014 in Medicines and Side Effects
Answered by Dr. Anjana Rao Kavoor 1 hour later
Brief Answer: Please continue same dosage Detailed Answer: Hi XXXX, Thanks for sending in your query. Its great to hear that you are feeling improvement from you headaches which have been troubling you for last 3 months. Medications like Amitriptyline take a while to act in its full potency and it is too early to alter or increase the dosage pattern and strength of medication right now. I am sure it will help you through getting back to normal soon. Any such medications will take at least 2 to 4 weeks to show significant improvements. Taking amitriptyline and alcohol will increase the chance that you experience side-effects so please avoid alcohol for a while. MRI and CT being normal shows that you do not have any significant neurological condition. I hope this helps. Do write back in case of doubts. Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Follow-up: Can I take amitriptyline for headache in the morning while on amlodipine for blood pressure? 17 hours later
Hi Dr XXXXXXX also I went into a treatment to "detox" from Ativa, they gave me phenobarbital for 5 days (that was all), it did not work. so I had to go back to 1 and a half mg a day of ativan. my doctor had given me Buspar to cut Ativan but it makes my head bad. I see in the internet these tables of tapering Ativan with Diazepam. Would you recommend that? I have a meeting in 3 days with my Dr. and I am going to ask her if we can use Diazepam. What do you think?
Answered by Dr. Anjana Rao Kavoor 10 hours later
Brief Answer: Slow tapering is a good option. Detailed Answer: Hi, Thanks for writing again. In detoxification, in patients taking therapeutic dosage (i.e usually prescribed by doctors unlike high dosage taken in abuse of the drug) of benzodiazepines like lorazepam the dependence can be tackled by simply tapering the drug in a careful and step wise manner. It is usually reduced initially by 10-25% of the dosage and the response is evaluated. If you are tolerating it well then further similar dose is reduced. If at any point it is not tolerated then the duration of the tolerated dose is maintained for a few more days. With this, it is possible to stop the drug eventually. Only in cases of very high dose intake, the dosage is usually harmful to the body and hence has to be reduced right away, here, drugs like diazepam and clonazepam are used whose drug action lasts much longer than lorazepam (Ativan). You can discuss the slow taper of Ativan with your doctor. Regarding the Amitriptyline, as I said earlier, it is too early to change the dosage of the drug, you can expect more improvement with its regular use and it causes some sedation hence it is advisable to retain the dose at night as it is, till the drug is used. I hope this helps, Dr. A Rao Kavoor
Above answer was peer-reviewed by
Follow-up: Can I take amitriptyline for headache in the morning while on amlodipine for blood pressure? 2 days later
what do you think about Buspar for helping stop me taking ativan? Also, I just visited a doctor that asked me to take 50 mg of amitriptyline. She told me that 10mg was not going to make it?
Answered by Dr. Anjana Rao Kavoor 4 hours later
Brief Answer: It is advisable to continue 10mg of amitriptyline. Detailed Answer: Hi, Thanks for writing again. Lorazepam (Ativan) dependence with (a therapeutic dose) 1.5mg, if taken at night will give rise to insomnia as the prominent symptom on withdrawal of the drug. If it has been taken during the day one may feel restless or experience anxiety on stoppage. In case of the latter, buspirone (buspar) will help alleviate anxiety symptoms that are likely to arise on stoppage of lorazepam. But introduction of a new drug in your regime like buspirone, may also bring along few side effects of this drug. As in your case you said you experience worsening of headache. Gradual tapering is a very safe option. Amitriptyline is used for different conditions in different dosages. For pain syndromes like headache low dose of the drug is usually sufficient. It is always advisable to start with very low dosage because response is seen in different individuals with different dosages. If your headache is responding to 10 mg of the drug I see no reason in increasing it to 50mg right away. It is advisable you wait for at least two weeks to experience more improvement, these drugs act very slowly. 50 or 75mg may be the dose at which patients usually show response but it varies from person to person. As one increases the dosage one can also expect more side effects. I hope this helps, Dr. A Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor